Winter Storm, Caledonia
- When
- January 15, 5:00 AM EST to 8:00 PM EST
- Where
- Caledonia forecast zone
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
Surface low pressure traveled along a stationary boundary draped across New England on the 15th. Snow began during the early morning hours of the 15th and eventually mixed with sleet and freezing rain before ending during the evening.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
Surface low pressure traveled along a stationary boundary draped across New England on the 15th. Snow began during the early morning hours of the 15th and eventually mixed with sleet and freezing rain before ending during the evening. Total snow and sleet accumulations ranged from 4 to 6 inches, with an additional 1/4 inch or less of ice accumulation from freezing rain. There were numerous vehicle accidents due to the snow and ice that caused very treacherous travel. |Some specific snowfall amounts included: 6 inches in Island Pond (Essex), Swanton, St. Albans (Franklin) and Derby (Orleans) with 5 inches in Stannard (Caledonia).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 14, 9:50 PM EST, 7 hours 10 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
950 PM EST SUN JAN 14 2007
...A WINTER STORM WARNINGS CONTINUE ACROSS THE NORTH COUNTRY
EARLY MONDAY THROUGH MONDAY NIGHT WITH UP TO 10 INCHES OF SNOW IN
THE NORTHERN MOUNTAINS AND SOME SIGNIFICANT ICING POSSIBLE ACROSS
PARTS OF SOUTHERN AND CENTRAL VERMONT...
...POWER OUTAGES ARE LIKELY ACROSS SOUTHERN VERMONT WITH DOWNED
TREE LIMBS AND POWER LINES...
.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...
DROPPED WINTER WEATHER ADVISORY AS AREAS OF LIGHT MIXED
PRECIPITATION HAS ENDED IN SOUTHERN VERMONT THIS EVENING WITH
VERMONT AGENCY OF TRANSPORTATION REPORTS SOME LIGHT MIST/FREEZING
DRIZZLE. THIS IS CONSISTENT WITH LOSS OF ICE PRODUCTION IN THE MID
LEVELS THIS EVENING.
18/00Z MODELS AND 00Z RAOBS CONTINUE TO INDICATE A TRENDS OF SOME
WARMER AIR INTRUDING INTO THE 900-750 MB LEVELS DURING THE MONDAY
EVENT AND 540 DM THICKNESS NORTH ALMOST TO CANADA 21Z MON-03Z TUE.
LATEST NAM CONTINUES TO SHOW 0.60-1.00 INCHES OF PRECIPITATION
POSSIBLE WITH THE HIGHER AMOUNTS IN THE GREEN MOUNTAINS AND
ADIRONDACKS. THIS WARMER AIR ALOFT WILL LIKELY ADD UP TO SOME
SIGNIFICANT ICING ACROSS SOUTH CENTRAL VERMONT ON MONDAY. IN FACT
A MIX COULD EXTEND AS FAR NORTH AS KBTV-KMPV-K1V4. THIS WAS ALL
COVERED IN PREVIOUS FORECAST BUT WANTED TO EMPHASIZE ICING
POTENTIAL A LITTLE MORE.
&&
.PREV DISCUSSION... /ISSUED 434 PM EST SUN JAN 14 2007/
SHORT TERM /TONIGHT THROUGH TUESDAY/...
TWO SEPARATE...FAST-MOVING SHORTWAVE TROUGHS AFFECTED OUR REGION
TODAY IN A CONFLUENT MID-LEVEL FLOW REGIME ACROSS THE NERN CONUS.
STRONG MERIDIONAL TEMPERATURE GRADIENT EXTENDS ACROSS THE AREA AS
WELL...WITH FORCING FOR ASCENT ENHANCED BY FRONTOGENETIC FORCING.
LEADING SHORTWAVE TROUGH BROUGHT 1-3 INCHES OF SNOW FROM THE
ADIRONDACKS EWD ACROSS THE KBTV AREA INTO CENTRAL VT THIS MORNING.
A SECOND TROUGH IS PASSING SLIGHTLY FURTHER TO THE SOUTH...WITH A
MIX OF SLEET...FREEZING RAIN...AND ISOLATED RAIN ACROSS S-CENTRAL
VT THIS EVENING. THIS SECOND FEATURE WAS NOT WELL-INITIALIZED BY
THE MODELS...BUT WE HAVE EXTENDED THE WINTER WEATHER ADVISORY
ACROSS RUTLAND AND WINDSOR COUNTIES THROUGH 5Z TO ACCOUNT FOR
POCKETS OF FREEZING RAIN AND SLEET OVER THE NEXT SEVERAL HRS.
BACK EDGE OF PRECIPITATION WITH 2ND SHORTWAVE TROUGH IS NEAR A
KART-KUCA LINE AT 2130Z...AND WILL SHIFT EAST OF OUR REGION EARLY
TONIGHT. A LULL IN THE PRECIPITATION IS EXPECTED FOR MOST OF THE
OVERNIGHT HRS...BEFORE MORE SIGNIFICANT DEVELOPMENT OF LOW-LEVEL
WAA/DYNAMIC FORCING TOWARD DAYBREAK MONDAY. RICH LOW-LVL MOISTURE
EXISTS SOUTH OF THE SFC BNDRY ACROSS THE MID-ATLANTIC REGION...AND
WILL BECOME ENTRAINED IN TOMORROW/S ISENTROPIC UPGLIDE INTO OUR
REGION. BELIEVE 18Z NAM IS ABOUT 6 HRS TOO SLOW WITH ONSET OF
PRECIPITATION TOMORROW...AND HAVE FAVORED GFS TIMING WITH TOMORROW/S
EVENT. ON THE OTHER HAND...BELIEVE GFS SHOWS A BIT TOO MUCH WARMING
ALOFT...AND HAVE FAVORED P-TYPES BASED ON 12Z NAM GUIDANCE.
EXPECTATIONS HAVEN/T CHANGED MUCH FOR UPCOMING STORM...MODELS HAVE
CONSISTENTLY SHOWN 0.5 - 0.75 LIQUID EQUIVALENT WITH MOSTLY SNOW
ACROSS CENTRAL/NRN SECTIONS OF THE FORECAST AREA. BELIEVE S/IP MIX
WILL EXTEND NWD UP TO A K1V4-KMPV-KBTV-ESSEX COUNTY LINE...WITH SOME
MODERATION OF ACCUMULATION SOUTH OF THIS LINE DUE TO THE MIXED
PRECIP. A MIX OF FREEZING RAIN AND SLEET IS LIKELY TOMORROW ACROSS
RUTLAND AND WINDSOR COUNTIES. IF 12Z GFS IS CORRECT...WE MAY NEED TO
EXTEND MIXED PRECIPITATION REGION FURTHER NORTH...WHICH WOULD CUT
DOWN ON THE CURRENTLY ANTICIPATED SNOW AMTS /AS OUTLINED BELOW/.
BELIEVE BEST DYNAMICS CROSS REGION 15-21Z TOMORROW WITH 1 IN/HR
SNOWFALL RATES FOR AT LEAST A PORTION OF THAT TIME PERIOD CAUSING
TRAVEL PROBLEMS ACROSS MUCH OF THE AREA. SNOWFALL TOTALS SHOULD
RANGE FROM 4-8 ST. LAWRENCE VLY...6-10 IN THE
ADIRONDACKS...CHAMPLAIN VLY...NEWD ACROSS N-CENTRAL AND NERN VT.
FURTHER SOUTH 4-7 OF SNOW/SLEET IS FORECAST...WITH SOME ADDITIONAL
THREAT FOR LIGHT ICE ACCUMULATIONS. IN THE WINTER WX
STATEMENT...HAVE MENTIONED THE POTENTIAL FOR ISOLATED POWER OUTAGES
WITH DOWNED TREE LIMBS OR POWERLINES ACROSS S-CENTRAL VT DUE TO ICE
ACCUMULATION. THIS WILL NEED TO BE WATCHED CLOSELY TOMORROW. TIMING
OF WINTER STORM WARNING REMAINS UNCHANGED.
PRECIPITATION TAPERS OFF TO -SHSN MONDAY NIGHT WITH STG LOW-LEVEL
CAA TUESDAY SUSTAINING SCT MTN -SHSN AND VLY FLURRIES MUCH OF
TUESDAY. HIGH TEMPERATURES TUESDAY WILL RANGE FROM THE LOWER TEENS
IN THE ADIRONDACKS TO AROUND 20 IN THE CHAMPLAIN VLY...AND MID 20S
IN THE CT RIVER VLY.
LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
COLDEST AIRMASS OF THE SEASON WL BE ACRS OUR CWA TUESDAY INTO
THURS...BEFORE SOME MODERATING TEMPS ARE EXPECTED BY LATE THURS AND
FRIDAY. OVERALL...MODELS IN GOOD AGREEMENT WITH PATTERN CHANGE AND
DEVELOPING MID/UPPER LVL TROF ACRS EASTERN CONUS MID WEEK...THEN
WEAK RIDGE BUILDS AHEAD OF NEXT SIGNIFICANT LONG WAVE TROF FOR NEXT
WEEKEND. MODELS HAVE BEEN TRENDING MUCH COLDER LATE TUES NIGHT INTO
THURS WITH PROGGED 85H TEMPS NEAR -28C AND 925MB TEMPS ONLY BTWN
-25C AND -28C ACRS OUR FA. THIS BITTERLY COLD AIRMASS COMBINED WITH
SOME GRADIENT LATE TUES NIGHT INTO WEDS WL CREATE DANGEROUSLY COLD
WIND CHILLS...WHICH MAY REQUIRE HIGHLIGHTS ON MONDAY OR TUES FOR TUE
NIGHT INTO WEDS TIME PERIOD. THINKING TEMPS WITH STRONG LLVL CAA AND
FRESH SNOW COVER WL DROP BTWN -15F AND -20F AT SLK BY WEDS MORNING
AND BTWN -5F AND ZERO ACRS CPV. COOLER NORTHERLY FLW CONTS WEDS WITH
HIGHS ONLY IN THE SINGLE DIGITS MOST LOCATIONS...MAYBE 10 TO 15 VSF.
OTHERWISE...1040MB HIGH LOCATED OVER SLK WEDS NIGHT WL PROVIDE FA
WITH ANOTHER VERY COLD NIGHT...BEFORE SOME MODERATING TEMPS THURS
INTO FRIDAY. STRONG LLVL WAA DEVELOPS THURS WITH WEAK 5H PVA MOVING
FROM SW TO NE ACRS OUR FA. BEST LIFT/MOISTURE AND POTENTIAL FOR A
PERIOD OF LIGHT SNOW SHOWERS WL BE ACRS SLV/NORTHERN NY AND
CENTRAL/NORTHERN VT ZNS LATE THURS INTO FRIDAY.
WELL ESTABLISHED LLVL SW FLW AND COOL AIR (PROGGED 85H TEMPS NEAR
-10C) DEVELOPS FRIDAY AHEAD OF NEXT S/W TROF AND ASSOCIATED SFC
FRNT. LOCAL RESEARCH SUGGEST THIS HAS THE POTENTIAL TO PROVIDE FA
WITH A PERIOD OF SNOW SHOWERS AND SQUALLS...ESPECIALLY ALONG FROPA
ON FRIDAY AFTN. OTHER...FAVORABLE PARAMETERS INCLUDE DEEP LAYER OF
MOISTURE BTWN 1000-700MB...FAVORABLE LLVL LAPSE RATES...AND GOOD
LLVL CONVERGENCE ASSOCIATED WITH FRNT. WL MENTION CHC POPS ATTM AND
WATCH FOR POTENTIAL IN UPCOMING MODEL RUNS. MUCH COOLER AIR CAN BE
ANTICIPATED SATURDAY INTO SUNDAY WITH TEMPS 5 TO 10 DEGREES BELOW
NORMAL.
AVIATION...
SHORT TERM AVIATION CHALLENGE WL BE NORTHERN EDGE OF PRECIP SHIELD
ACRS CENTRAL/WESTERN NY THIS AFTN...THEN TIMING OF NEXT SIGNIFICANT
BATCH OF SNOW FOR LATE TONIGHT INTO MONDAY. WL KEEP MSS/BTV DRY THIS
AFTN...BUT GIVEN CRNT RADAR TRENDS AND SEVERAL LOCATIONS REPORTING
SNOW NORTH OF LAKE ONTARIO THIS AFTN WL MENTION PERIOD OF -SN AT
SLK/MPV THRU 22Z TODAY. OTHERWISE...BRIEF 6 TO 12 HR BREAK IN PRECIP
EXPECTED BTWN 22Z-08Z TONIGHT...BEFORE MORE SNOW ADVANCES FROM SW TO
NE ACRS OUR TAF SITES. WL INCREASE TIMING OF PRECIP BASED ON
UPSTREAM OBS AND RADAR TRENDS AND HAVE -SN IN TAFS AT
BTV/SLK/MSS/MPV BTWN 09Z-11Z WITH VIS LWRING TO IFR. WL MENTION
TEMPO GROUP BTWN 14Z-18Z FOR 1/2SM SN FZFG ALL TAF SITES AND
PREVAILING GROUP OF 1SM -SN BR ASSOCIATED WITH BAND OF STRONG FGEN
FORCING...GOOD MOISTURE...STRONG 7H UVVS AND VERY FAVORABLE
MOISTURE PROFILES. SOME MIX OF SLEET AND SNOW WL BE POSSIBLE AFT 18Z
AT MPV/BTV TAF SITES.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING UNTIL 7 AM EST TUESDAY FOR VTZ001>012-
016>019.
NY...WINTER STORM WARNING UNTIL 7 AM EST TUESDAY FOR NYZ026>031-034-
035-087.
&&
SHORT TERM...SISSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 426 AM EST MON JAN 15 2007 NYZ026>031-034-035-087-VTZ001>012-016>019-160930- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE- CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 426 AM EST MON JAN 15 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...AS WELL AS CENTRAL AND NORTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM MOVING OUT OF THE OHIO VALLEY THIS MORNING AND ACROSS NEW ENGLAND BY TONIGHT...WILL ALLOW SNOW TO REDEVELOP ACROSS THE REGION THIS MORNING...BECOMING HEAVY AT TIMES FROM MID MORNING THROUGH EARLY AFTERNOON. SNOW MAY ACCUMULATE AT AN INCH PER HOUR DURING THIS TIME...AND MAY MIX WITH SLEET LATE IN THE AFTERNOON. TRAVEL MAY BE HAZARDOUS TODAY AND TONIGHT. A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 AM TUESDAY MORNING. PLEASE REFER TO WINTER WEATHER MESSAGES FROM THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT FOR FURTHER DETAILS ON THIS DEVELOPING WINTER STORM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A MUCH COLDER ARCTIC AIRMASS WILL BE OVER THE REGION TUESDAY THROUGH SATURDAY...WITH LOW TEMPERATURES EXPECTED TO FALL BELOW ZERO TUESDAY NIGHT AND WEDNESDAY NIGHT. THIS VERY COLD AIR AND BRISK NORTHWEST WINDS WILL CREATE DANGEROUSLY COLD WIND CHILL READINGS ACROSS THE NORTH COUNTRY ON TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO RELAY ANY SNOWFALL OR ICE ACCUMULATION REPORTS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT.
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2007Every state in 2007This day in weather historyWarnings in Vermont, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9864, 9867, 9869, 9870, 9872.